Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Pittsburgh, PA

May 15, 2018Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 15, 2018, 6:17 PM EDT for Monroe County, Noble County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2018, 6:17 PM EDT (22:17 UTC)
Expired
May 15, 2018, 7:00 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:16 PM EDT, 1 minute earlier.

Area forecast discussion, May 15, 6:16 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
616 PM EDT Tue May 15 2018

.SYNOPSIS...
The pattern of warm weather with periodic showers and
thunderstorms will continue into the weekend, but this should
end by the beginning of next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Frontal boundary is fairly evident on visible satellite loop,
lying near the Mason-Dixon Line and then curving a bit further
southwest into southeast Ohio. One powerful storm is currently
riding the boundary right near the southern CWA border in Noble
County, with more activity, supported by a shortwave, firing to
the west of ZZV. Still concerned about potential training of
storms across the southern counties tonight from this activity,
given east- west mean flow parallel to the boundary and the
still sufficient instability. Flash Flood Watch will continue as
is for now, with an extension possible later this evening. CAMs
indicate a relative lull in activity towards dawn, but precipitation
will shift back to the north as another wave moves along the
front on Wednesday. Temperatures tonight will end up some 10 to
15 degrees above normal, with highs rising into the 70s on
Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
The front will drift slowly to the north through the 48 hour
period, and the area of likely pops will also drift north,
expanding to the entire region by Friday. With persistent
convection remaining across the same general area, flooding will
remain possible. Temperatures will remain above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Little change to the overall pattern is expected into next week.
The front will move little through Monday, until another cold
front comes from the northwest and definitively sweeps through.
This should finally bring an end to precipitation by Monday
night. After a warmup over the weekend, temperatures will fall
back closer to normal Monday and Tuesday.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
High confidence forecast outside of cig restrictions Wednesday
morning where they could be lower than forecast.

Line of showers has exited eastern terminals and little is
expected over the next several hours unless MGW gets hit as the
gust front moves through before 20Z. There could be another
round of showers and embedded thunder moving through after 2Z
especially across Ohio and West Virginia terminals. For now,
given little upstream development, decided to hold off any
prevailing weather inclusion.

Moisture increases tonight into Wednesday which will lead to
widespread MVFR cigs. There will be scattered showers as an
upper disturbance crosses.

Winds will die down by 22Z becoming light from the east turning
southeast Wednesday morning.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...Flash Flood Watch until midnight EDT tonight for OHZ059-068-
     069.
PA...Flash Flood Watch until midnight EDT tonight for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ002>004-
     012-021-509>514.

&&
Hazardous weather outlook, May 15, 2:56 AM EDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
256 AM EDT Tue May 15 2018

MDZ001-OHZ059-068-069-PAZ021-029-031-073>076-WVZ003-004-012-021-
509>514-160700-
Garrett-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
256 AM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a chance for severe thunderstorms through this
evening with damaging wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing potential for flash flooding is expected through the week
as repeated rounds of showers and thunderstorms cross the region. The
better chance for flash flooding is currently expected on Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-023-WVZ001-
160700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Armstrong-Indiana-Hancock-
256 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

There is a chance for severe thunderstorms through this evening with
damaging wind and hail as the primary threats. In addition, rainfall
from stronger thunderstorms may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing potential for flash flooding is expected through the week
as repeated rounds of showers and thunderstorms cross the region. The
better chance for flash flooding is currently expected on Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ002-160700-
Brooke-
256 AM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a chance for severe thunderstorms through this
evening with damaging wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing potential for flash flooding is expected through the week
as repeated rounds of showers and thunderstorms cross the region. The
better chance for flash flooding is currently expected on Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 15, 1:50 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HAIL             HANOVERTON              40.76N  80.94W
05/15/2018  M1.00 INCH       COLUMBIANA         OH   PUBLIC

&&

EVENT NUMBER PBZ1802966

JD
Local storm report, May 15, 2:00 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     HANNAHSVILLE            39.24N  79.71W
05/14/2018                   TUCKER             WV   DEPT OF HIGHWAYS

            TREES DOWN

1211 PM     TSTM WND DMG     COOK TOMB               41.33N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON CEMENTARY RD

1213 PM     TSTM WND DMG     1 ESE HOTTELVILLE       41.35N  79.14W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON GREENWALD RD.

1215 PM     TSTM WND DMG     COOKSBURG               41.34N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON RIVER ROAD.

1230 PM     TSTM WND DMG     3 N HAWTHORN            41.07N  79.28W
05/15/2018                   CLARION            PA   911 CALL CENTER

            TREES DOWN IN REDBANK TOWNSHIP

&&

EVENT NUMBER PBZ1802967
EVENT NUMBER PBZ1802968
EVENT NUMBER PBZ1802969
EVENT NUMBER PBZ1802970
EVENT NUMBER PBZ1802971

JD
Local storm report, May 15, 2:01 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     HANNAHSVILLE            39.24N  79.71W
05/14/2018                   TUCKER             WV   DEPT OF HIGHWAYS

            TREES DOWN

1211 PM     TSTM WND DMG     COOK TOMB               41.33N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON CEMENTARY RD

1213 PM     TSTM WND DMG     1 ESE HOTTELVILLE       41.35N  79.14W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON GREENWALD RD.

1215 PM     TSTM WND DMG     COOKSBURG               41.34N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON RIVER ROAD.

1230 PM     TSTM WND DMG     3 N HAWTHORN            41.07N  79.28W
05/15/2018                   CLARION            PA   911 CALL CENTER

            TREES DOWN IN REDBANK TOWNSHIP

&&

EVENT NUMBER PBZ1802972
EVENT NUMBER PBZ1802973
EVENT NUMBER PBZ1802974
EVENT NUMBER PBZ1802975
EVENT NUMBER PBZ1802976

JD
Local storm report, May 15, 2:02 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     2 ESE LEEPER            41.36N  79.27W
05/15/2018                   CLARION            PA   911 CALL CENTER

            TREES DOWN IN FARMINGTON TOWNSHIP

&&

EVENT NUMBER PBZ1802977

TGREEN
Local storm report, May 15, 2:47 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             SHANNONDALE             41.08N  79.23W
05/15/2018  M1.75 INCH       CLARION            PA   911 CALL CENTER

&&

EVENT NUMBER PBZ1802978

TAX
Special weather statement, May 15, 5:58 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT TUE MAY 15 2018

OHZ057-068-069-152245-
Monroe-Noble-Muskingum-
558 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MONROE...SOUTHEASTERN MUSKINGUM AND NOBLE
COUNTIES...

At 558 PM EDT, a strong thunderstorm was located 8 miles east of
McConnelsville, moving east at 40 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Woodsfield...                     Caldwell...
Dudley...                         Summerfield...
Belle Valley...                   Lewisville...
Sarahsville...                    Dexter City...
Antioch...                        Stafford...
Graysville...                     Harriettsville...

This includes  Interstate 77 in Ohio between mile markers 18 and 30.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3982 8178 3979 8105 3957 8104 3958 8126
      3961 8127 3961 8128 3959 8129 3959 8136
      3960 8139 3963 8142 3963 8145 3965 8145
      3964 8147 3958 8147 3959 8159 3966 8159
      3967 8164 3975 8164 3976 8179
TIME...MOT...LOC 2158Z 271DEG 36KT 3969 8170

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:42 AM EDTFlash Flood WatchPBZAllegheny, Fayette, Greene, Washington, Westmoreland20 hr
May 15, 11:44 AM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence46 min
May 15, 11:56 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson34 min
May 15, 12:13 PM EDTSpecial Weather StatementPBZJefferson32 min
May 15, 12:23 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson52 min
May 15, 12:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson45 min
May 15, 1:20 PM EDTSevere Thunderstorm WarningPBZIndiana14 min
May 15, 11:03 AM EDTSpecial Weather StatementPBZColumbiana42 min
May 15, 11:09 AM EDTSevere Thunderstorm WarningPBZColumbiana36 min
May 15, 5:58 PM EDTSpecial Weather StatementPBZMonroe, Noble47 min
May 15, 6:55 PM EDTSevere Thunderstorm WarningPBZMonroe35 min
May 15, 7:21 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.